Nevada, 2008

Heat in Nevada, August 10 to 12, 2008

August 10 to 12, 2008 · NWS VEF · 1 event in 1 county or zone

High temperatures contributed to the deaths of two people in the Las Vegas area. One death occurred on the 10th, when the high temperature was 104 degrees, and temperatures had been 100 degrees or higher for 21 out of 24 days.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS VEF wrote it up.

High temperatures contributed to the deaths of two people in the Las Vegas area. One death occurred on the 10th, when the high temperature was 104 degrees, and temperatures had been 100 degrees or higher for 21 out of 24 days. The other death occurred on the 12th, when the high temperature was 107 degrees, and temperatures had been 100 degrees or higher for 23 out of 26 days.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Aug 10, 8:43 AM PST, 3 hours 17 minutes earlier.

Area forecast discussion, Aug 10, 8:43 AM PST, 3 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
943 AM PDT SUN AUG 10 2008

.SYNOPSIS...DRIER AIR WILL BE OVER THE AREA INTO TUESDAY BEFORE
MOISTURE RETURNS AND BRINGS SCATTERED THUNDERSTORMS BACK TO THE
REGION INTO THE MIDDLE OF THE WEEK. TEMPERATURES WILL BE SLIGHTLY
ABOVE NORMAL THROUGH TUESDAY.
&&

.UPDATE...SHALLOW LAYER OF MOISTURE AROUND 700 MB LEFT ACROSS
NORTHWEST ARIZONA AS DEPICTED BY 15Z GOES SOUNDER SHOULD MIX OUT AS
THE DAY WEARS ON. WATER VAPOR SHOWS MUCH DRIER AIR NOW BLANKETING
ENTIRE AREA. REGION WILL STAY DRY THROUGH TUESDAY AS E-W ORIENTATION
OF SUBTROPICAL RIDGE AXIS TO OUR SOUTH WITH STOP ANY ATTEMPT OF
MONSOON MOISTURE SEEPING NORTH. DID A MINOR UPDATE TO REMOVE MENTION
OF THE LIGHT WIND AS SEVERAL ZONES ALREADY BLOWING FROM THE
SOUTH-SOUTHWEST INCLUDING THE LAS VEGAS VALLEY.
&&

.PREV DISCUSSION...310 AM PDT SUN AUG 10...UPPER TROUGH MOVING
ACROSS THE PACNW HAS BROUGHT A DRIER/MORE STABLE WESTERLY FLOW ALOFT
TO THE CWA WITH MOISTURE BEING PUSHED INTO EASTERN ARIZONA AS SEEN
ON WATER VAPOR. WITH DRIER AIR/FORECAST LIFTED INDEXES INCREASING TO
POSITIVE VALUES ACROSS THE ENTIRE AREA THIS AFTERNOON...HAVE REMOVED
MENTIONED OF ISOLATED THUNDERSTORMS FROM THE ENTIRE CWA WITH ONLY A
FEW CU EXPECTED OVER THE SOUTHERN PORTION OF THE AREA TODAY. SIMILAR
CONDITIONS EXPECTED ON MONDAY AND TUESDAY AS FAIRLY FLAT EAST/WEST
RIDGE AXIS LAYS OVER THE CWA...CONFINING MOISTURE TO THE EAST AND
SOUTH OF OUR AREA. TEMPERATURES TO WARM A FEW DEGREES THROUGH THE
SHORT TERM...BUT OVERALL FLAT RIDGE WILL TEND TO LIMIT ANY MAJOR
HEATING THROUGH THE SHORT TERM SO OVERALL TEMPS WILL RUN ONLY 3 TO 5
DEGREES ABOVE NORMAL FOR MOST AREAS.

.LONG TERM...MEDIUM RANGE MODELS IN GOOD AGREEMENT ON THE OVERALL
TREND OF RE-FORMING AN UPPER RIDGE CENTERED NEAR THE AZ/NM BORDER BY
WEDNESDAY. THIS WILL RESULT IN A DEEP SOUTHEAST FLOW FROM SONORA
INTO NEVADA ALLOWING RENEWED MOISTURE IMPORT INTO OUR FORECAST AREA
IN THE WEDNESDAY/THURSDAY TIME FRAME. THE ECMWF AND MOST OF THE GFS
ENSEMBLE MEMBERS DEPICT THIS GENERAL PATTERN. HOWEVER...DIFFERENCES
IN DETAILS REMAIN...PARTICULARLY WITH RESPECT TO INTERACTION BETWEEN
AN EMBEDDED WAVE IN THE SOUTHEAST FLOW AND AN OFFSHORE TROUGH IN THE
WESTERLIES. THE OPERATIONAL GFS SUGGESTS AN AMPLITUDE AND TRAJECTORY
THAT WOULD PRODUCE WIDESPREAD ORGANIZED CONVECTION MOVING INTO OUR
AREA FROM THE SOUTH LATE WEDNESDAY THROUGH THURSDAY. ECMWF AND THE
GFS ENSEMBLE MEAN ARE LESS BULLISH ON THIS FEATURE BUT STILL
INDICATE SUFFICIENT MOISTURE AND INSTABILITY TO SUPPORT SCATTERED
THUNDERSTORM DEVELOPMENT STARTING WEDNESDAY OR THURSDAY AND
CONTINUING EACH AFTERNOON AND EVENING THROUGH NEXT WEEKEND.

.AVIATION...FOR MCCARRAN...NO SIGNIFICANT WEATHER IMPACTS TO AIR
TRAFFIC FLOW EXPECTED FOR THE NEXT TWO DAYS. SKIES WILL BE MOSTLY
CLEAR WITH SOUTH TO SOUTHWEST WINDS AVERAGING AROUND 10 KNOTS.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...NO SIGNIFICANT WEATHER IMPACTS TO AIR TRAFFIC FLOW
EXPECTED FOR THE NEXT TWO DAYS. SKIES WILL REMAIN CLEAR AND WINDS
WILL GENERALLY BE FROM THE SOUTH TO SOUTHWEST AT AROUND 10 KNOTS
WITH A FEW GUSTS NEAR 20 KNOTS DURING THE LATE AFTERNOON.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
AZ...NONE.
CA...NONE.
&&

PIERCE/JENSEN/RUNK

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Aug 10, 2:04 AM PST, 9 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
304 AM PDT SUN AUG 10 2008

AZZ001>003-036-CAZ519>527-NVZ014>022-110100-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
304 AM PDT SUN AUG 10 2008 /304 AM MST SUN AUG 10 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

DRY AND STABLE AIR EXPECTED OVER THE AREA THROUGH TUESDAY FOR
GENERALLY CLOUD FREE SKIES. HOWEVER MOISTURE WILL RETURN TO THE
DISTRICT WEDNESDAY AND THURSDAY WITH SCATTERED AFTERNOON AND
EVENING THUNDERSTORMS ONCE AGAIN FORMING AND CONTINUING INTO THE
WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heat. Local standard time, as filed.

Heat, Las Vegas Valley

When
August 10, 12:00 PM PST to August 12, 12:00 PM PST
Where
Las Vegas Valley forecast zone
Deaths
2 direct, 0 indirect
Reported by
County Official
Coordinates
36.215, -115.014 (the zone’s center; the record gives no point)

Two people in the Las Vegas area died of heat-related causes.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Heat, Las Vegas Valley2008-08-1252MaleOutside/Open AreasDirect
Heat, Las Vegas Valley2008-08-1068MalePermanent HomeDirect

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2008Every state in 2008This day in weather historyWarnings in Nevada, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 134715.